FDA issues boxed warning that hepatitis C direct-acting antivirals may cause hepatitis B to reactivate in coinfected patients.
The FDA issued a warning yesterday about the risk of hepatitis B virus becoming active again in patients with current or previous infection who received treatment with hepatitis C virus treatments.
In some patients with hepatitis B virus (HBV), reactivation after treatment with direct-acting antiviral hepatitis C virus (HCV) drugs caused severe liver problems or even death. The reactivation of HBV typically occurred within 4 to 8 weeks of treatment, the FDA reported.
They are now requiring a Boxed Warning for the direct-acting antivirals alerting about HBV reactivation. Information will also be included in medication guides and leaflets. The FDA also recommends that healthcare professionals should screen and monitor for HBV in patients receiving the treatments for HCV.
Direct-acting antivirals treat chronic HCV by preventing the virus from replicating, which typically results in curing the disease. Serious liver problems, such as cirrhosis, cancer, and death can result from not receiving treatment for HCV.
The FDA has identified 24 cases of HBV reactivation that were either reported to them directly, or published in literature about HCV/HBV coinfected patients from November 2013 to July 2016. The 24 cases only include those submitted to the FDA, but there were likely more cases that were not reported, according to the FDA.
Of the 24 reported, 2 patients died and 1 required a liver transplant due to reactivation of HBV. This outcome was not reported as a potential adverse event by data from clinical trials, since patients with a HCV/HBV coinfection were not included.
The FDA is now recommending that healthcare professionals should be screening their patients for current or prior HBV prior to initiating treatment with direct-acting antivirals. Patients should also be monitored for flare-ups or reactivation during and after treatment.
Patients should inform their healthcare professionals about history of HBV or liver problems. They should not stop taking the medication without consultation, because cessation of treatment may result in treatment-resistant HCV.
Patients should contact their healthcare professional if they develop fatigue, weakness, loss of appetite, nausea, vomiting, yellow skin or eyes, light-colored stools or other signs of liver problems. Adverse events should be reported to the MedWatch Safety Information and Adverse Event Reporting Program, the FDA concluded.